Overdose and Deaths Reported Across the Country Due to Synthetic Marijuana Use

Recent Blogs
Events
CONTACT US
  • This field is for validation purposes and should be left unchanged.

synthetic marijuana pic

We’d like to turn your attention to an epidemic that is sweeping the nation.  Since May 1st, 2014 more than 120 overdoses have been reported in relation to synthetic marijuana use in Dallas, Texas.  Authorities are reporting that the overdoses over this period could be linked to the same supplier of the drug.

Many of the patients who were treated had, “similar symptoms of psychosis, altered mental status, [and] abnormal behavior.” said Dr. James d’Etienne of Baylor Medical Center as told to Texas news outlet WFAA.

The use of the synthetic drug has seen widespread popularity among all ages.  Those treated in Texas ranged in age from teenagers to those in their 50’s.

The drug, marketed to the public as K2, has not seen any regulation.  K2, sold in smoke shops as potpourri, a plant based product, has additional ingredients that change often.  Makers of the synthetic drug also market the drug under the names, “Black Mamba” or “Spice”.  The allure of the plant based product is that it is said to mimic the effects of the active ingredient in marijuana, THC.  Most of the drugs are manufactured in China where regulation does not occur.  The chemical is made in a laboratory and then sprayed onto the plant material.  The problem with regulating the synthetic product is: the ingredients used to make the product are not illegal in the United States, so any testing that occurs on the product does not result in prosecution.

Just because the product is marketed as “natural” does not make it safe to consume.   After the deaths of three people in the state of Colorado in 2013, officials have asked individuals to cease the use of the synthetic drug.

If you suspect that someone you know is using the product, understand that it is not always detectable in a urine analysis.  Those that were admitted into the hospital exhibited symptoms of catatonia followed by aggression.  According to Amanda Puhal, a charge nurse at University Hospital in Colorado, said that, “Patients come in and have no gag reflex and are not breathing on their own.  We have to put a tube down their throat to breathe for them.  I’ve been in emergency medicine for the last 11 years, and I’ve never seen a problem like this before.”  Lovingly educate your friend or loved one that you suspect may be using synthetic marijuana about the dangers of consuming products that do not have substantial testing or analysis.  Consuming products such as these are resulting in death and overdose.

At New Directions for Women, we try to keep abreast of all the trends in chemical use and are committed to the wellness of our patients and community. We are an addiction treatment facility located in California that offers help to women, pregnant women, women with children and families who desire a similar result.  Our caring admissions counselors are available 24/7 to take your call and answer any questions you may have on getting help. Reach us by phone at 800-93-WOMEN. We can help. Stay in the loop with New Directions for Women by connecting with us on Twitter, Facebook, or LinkedIn.

Don’t forget to share this post!
Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest
Share on whatsapp
WhatsApp
Call Now Button